MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74121150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Infiltration into Tissue (1931); High metal ion levels (4847)
Date of Event 11/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a bhr surgery was performed on (b)(6) 2010, the patient experienced high levels of lead.On (b)(6) 2022 an mri showed damage had to be removed.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H11: corrected information in h6 (health effect - clinical code and health effect - impact code).
 
Event or Problem Description
It was reported that, after undergoing left hip bhr resurfacing on (b)(6) 2010 due to unspecified complications caused by high impact activities (construction work), the patient experienced high levels of lead and cobalt.On (b)(6) 2022, an mri revealed a faulty hip construct and coexistent metal shavings.This event was treated by performing a revision surgery on (b)(6) 2023.
 
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed because the patient experienced high levels of lead and cobalt and a faulty hip construct.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the cup, and this failure will continue to be monitored.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the cup.In the absence of the actual devices, the production records were reviewed for the head reportedly involved in this incident.The cup involved met manufacturing specifications upon release for distribution.As no device batch numbers were provided for investigation for the cup, the manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.Although the increased cobalt levels and mri results of ¿faulty hip¿ were reported, the cobalt level values and/or laboratory reports as well as the mri imaging were not provided for review.Therefore, based on the limited information provided, there were no clinical factors found which would have contributed to the reported high cobalt levels and mri results.The patient impact beyond the revision surgery could not be determined.Although high levels of lead and cobalt were reported by the patient, lead is not a constituent of bhr devices and we believe this to be an error.Bhr devices comply with iso 5832-4:2014, related to cobalt-chromium-molybdenum casting alloy.Composition of bhr devices are provided with every castings batch which confirm no notable levels of lead are present.Batch numbers were not provided for investigation of the cup.The chemical composition breakdown of the femoral head castings batch shows no notable levels of lead are present.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16808546
Report Number3005975929-2023-00030
Device Sequence Number20331673
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/30/2015
Device Model Number74121150
Device Catalogue Number74121150
Device Lot Number10CW26199
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2023
Supplement Date Received by Manufacturer05/25/2023
05/31/2023
Initial Report FDA Received Date04/25/2023
Supplement Report FDA Received Date05/25/2023
05/31/2023
Date Device Manufactured03/31/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74120156 / ACETLR CUP HAP 56MM W/ IMPTR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale